Fatal hyperkalemia related to combined therapy with a COX-2 inhibitor, ACE inhibitor and potassium rich diet

Emile Hay, Hashmonai Derazon, Natalia Bukish, Leonid Katz, Igor Kruglyakov, Michael Armoni

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

We describe the case of a 77-year old mildly hypertensive woman with no underlying renal disease who was admitted to the Emergency Department (ED) in a comatose state with fever. The patient had been on low dose enalapril and a potassium rich diet. Five days before admission, rofecoxib, a new selective COX-2 inhibitor nonsteroidal anti-inflammatory drug (NSAID), was added for leg pain. She was found to have severe hyperkalemia and died 90 min after her arrival. We cannot absolutely determine whether the COX-2 inhibitor was the dominant contributor to the development of hyperkalemia or the combination itself, with an intercurrent infection and some degree of dehydration. Physicians should be aware of this possible complication and only prescribe NSAIDs, including the new COX-2 drugs, to the elderly under close monitoring of kidney function and electrolyte tests.

Original languageEnglish
Pages (from-to)349-352
Number of pages4
JournalJournal of Emergency Medicine
Volume22
Issue number4
DOIs
StatePublished - 22 Jul 2002
Externally publishedYes

Keywords

  • Cyclooxygenase-2 inhibitor
  • Fatal hyperkalemia
  • Hyperkalemia
  • NSAID complications
  • Rofecoxib

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Fatal hyperkalemia related to combined therapy with a COX-2 inhibitor, ACE inhibitor and potassium rich diet'. Together they form a unique fingerprint.

Cite this